Duloxetine-induced hyponatremia in an elderly patient treated with thiazide diuretics

Indian J Pharmacol. 2014 Nov-Dec;46(6):657-9. doi: 10.4103/0253-7613.144947.

Abstract

Hyponatremia is a known adverse effect of duloxetine, and it can lead to potentially life-threatening complications. Administration of thiazide diuretics also has been the cause of hyponatremia. We report a case of duloxetine-induced hyponatremia in an elderly patient treated with thiazide diuretics. An 86-year-old woman treated with the trichlormethiazide was admitted for vertebral compression fracture with disorientation and nausea on the 6(th) day of treatment with duloxetine. Laboratory findings revealed hyponatremia, hypo-osmolality, concentrated urine, and increased urine sodium. Syndrome of inappropriate antidiuretic hormone was considered, therefore, duloxetine, and trichlormethiazide was discontinued and treated with fluid restriction, furosemide and sodium chloride administered orally. Disorientation and nausea were improved after correction of hyponatremia. Health care practitioners should be aware of the possibility of duloxetine-induced hyponatremia, particularly in patients treated with thiazide diuretics.

Keywords: Drug interaction; duloxetine; syndrome of inappropriate secretion of antidiuretic hormone syndrome; trichlormethiazide.

Publication types

  • Case Reports

MeSH terms

  • Aged, 80 and over
  • Antidepressive Agents / adverse effects*
  • Drug Interactions
  • Duloxetine Hydrochloride
  • Female
  • Humans
  • Hyponatremia / chemically induced*
  • Sodium Chloride Symporter Inhibitors / therapeutic use*
  • Thiophenes / adverse effects*
  • Trichlormethiazide / therapeutic use*

Substances

  • Antidepressive Agents
  • Sodium Chloride Symporter Inhibitors
  • Thiophenes
  • Duloxetine Hydrochloride
  • Trichlormethiazide